Kids at risk


A UK report has found very young children are at risk of medication-related safety incidents in community pharmacy – but how does this translate to Australian kids?

Researchers from the UK, US, Australia, and Canada collaborated for a study on care quality and iatrogenic harm in children between 2005 and December 2013 across England and Wales.

Of 2,191 safety incidents identified across primary care settings involving sick children, 30% were found to be harmful—including 12 deaths and 41 cases of severe harm.

According to the PLoS Medicine paper, the most incidents involved care from the UK national telephone triage service (30%) and out-of-hours health centres (28%), followed by community pharmacies (18%) and general practices (10%).

There were nearly 700 medication safety incidents overall, with the majority (57%) related to dispensing errors in community pharmacies, followed by administration errors in the home (18%), prescribing errors in general practice (10%) and clinical decisions in general practice (10%).

Of all medication-related incidents, 32% were harmful including two deaths, six cases of severe harm, 64 cases of moderate harm and 143 low-harm incidents.

Children aged under one were most frequently (19%) involved in reported medication-related incidents. These children were largely being treated for epilepsy, asthma, and infections.

Inhalers for asthma treatment were frequently involved in medication-related incidents: for example, children were dispensed the wrong dose inhaler, the wrong brand, or the wrong inhaler medication.

Children with epilepsy were frequently dispensed the wrong dose of anticonvulsant or dispensed anticonvulsants with the wrong instruction labels.

And errors involving antimicrobial treatment were related to dispensing the wrong dose, the wrong medication, or medications with incorrect labels.

Contributory factors for dispensing errors included:

  • Confusing medications with similar names or appearances e.g. long-acting beta-agonist (LABA) inhalers and LABA/corticosteroid combination inhalers;
  • Mistakes occurring with different formulations of the same medication having similar packaging, e.g. beclometasone nasal spray and beclometasone inhalers;
  • Organisational factors such as busy or distracting work conditions;
  • Staff failing to follow protocols;
  • Patient age-specific factors such as weight-based dose calculation errors; or
  • Combinations of the above.

What about kids in Australia?

Researchers have also found evidence that Australian children aged between one and four are “significantly more likely” to have experienced an adverse drug event than older children.

However there is no similar study on the same level as the above UK analysis.

Study co-author Peter Hibbert, Program Manager at Macquarie University’s Australian Institute of Health Innovation (AIHI), says this is because there is no mechanism for Australian community pharmacists or general practitioners to report incidents, nor is there a national incident reporting database.

“In England and Wales, they have a national incident system that draws from hospitals and GPs. It’s impossible in Australia with the system here.

“You could do a state-based study, but you can only do it using hospital data. It’s likely that the risks are similar in Australia to the UK results, but we haven’t got any data to substantiate that.”

However Mr Hibbert’s team may be the closest to getting such results, having just finished data collection for an AIHI project called CareTrack Kids, which aims to assess the level of care delivered to children in line with clinical practice guidelines.

Currently underway, the project will examine the appropriateness of care provided in Australia for 19 common conditions, and will measure the frequency and nature of adverse events involving children.

Previous CGMs and type 1 diabetes: national roadshow
Next World news wrapup: 13 April 2017

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.